Narrow Results Clear All
Search results for ""
Journal Article > Review
Ciociano N, Bagnasco L. Int J Clin Pharm. 2014;36:233-242.
Clinicians use thousands of prescription medications during routine care, and new medications are regularly incorporated into practice. Consequently, confusion between medications with names that appear or sound similar is a major source of medication errors. The Institute for Safe Medication Practices (ISMP) maintains a list of look-alike and sound-alike drugs, and The Joint Commission mandates that hospitals have systems for preventing these errors as part of its National Patient Safety Goals. Despite awareness of the problem and mandates to address it, this systematic review found a lack of firm data on the incidence of these errors and minimal information regarding effective strategies to avoid them. Although it is plausible that computerized provider order entry should prevent sound-alike errors (which mostly arise from prescribing errors) and the ISMP recommends use of "tall man" lettering to avert look-alike errors, there is no data documenting the effectiveness of these interventions. A previous AHRQ WebM&M commentary discussed a look-alike drug error.